Ohio, 2015Extreme Cold in Ohio, February 14 to 15, 2015
February 14 to 15, 2015 · NWS PBZ · 3 events in 3 counties and zones
An arctic cold front crossed eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland the afternoon of the 14th, with snow squalls reducing visibility below one quarter mile at times. Wind gusts over 40 MPH occurred with the snow squalls, and thunder-snow was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front crossed eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland the afternoon of the 14th, with snow squalls reducing visibility below one quarter mile at times. Wind gusts over 40 MPH occurred with the snow squalls, and thunder-snow was reported. Behind the front from the morning of the 15th into the 16th, temperatures dropped below zero, with extreme wind chills. The lowest wind chills reported were -37 degrees in Canaan Heights, WV, -33 near Strattanville, PA, -32 at Deep Creek Lake, MD, and -24 at East Palestine, OH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 14, 6:42 PM EST, 18 minutes earlier.
Area forecast discussion, Feb 14, 6:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EST SAT FEB 14 2015
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL BRING BITTERLY COLD TEMPERATURES AND
WIND CHILLS TO THE REGION THROUGH THE START OF THE WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
600 PM UPDATE...WILL BE CANCELING THE WINTER WEATHER ADVISORY FOR
ALL LOCATIONS EXCEPT THE RIDGES. THERE WILL STILL BE SCATTERED
SNOW SHOWERS AROUND THIS EVENING...BUT THE MAIN LINE OF
ACCUMULATING SNOW IS WELL TO THE EAST. HAVE ADJUSTED POPS FOR THE
OVERNIGHT. WITH SUCH STRONG SUBSIDENCE AND ARCTIC AIR...FELT THAT
FLURRIES WOULD BE APPROPRIATE FOR MOST OF THE REGION OVERNIGHT.
HAVE VERY LOW CONFIDENCE IN HITTING THE OVERNIGHT LOW AS GUIDANCE
IS SHOWING LARGE DIFFERENCES. WENT COLDER THEN PREVIOUS BUT DID
NOT GO TO THE COLDEST MODEL.
PREVIOUS DISCUSSION...
PER THE LATEST SATELLITE AND RADAR...STRONG SNOW SQUALL LINE TIED
TO THE ARCTIC FRONT CONTINUES TO PUSH ACROSS THE REGION THIS
AFTERNOON. MUCH LIKE A CONVECTIVE LINE IN SUMMER...STEEP LOW
LEVEL LAPSE RATES AND INSTABILITY FROM THE DIGGING UPPER TROUGH
HAS PROVIDED FOR 1 INCH AN HOUR RATES AND NEAR ZERO VISIBILITY
WITH THIS LINE. IN ADDITION...SEVERAL LIGHTNING STRIKES AND
THUNDER SNOW HAVE BEEN RECORDED ACROSS NORTHERN WV AS OF THIS HOUR.
IN ADDITION TO THE BRIEF HEAVY SNOW...WIND GUSTS WILL APPROACH
45MPH ALONG AND BEHIND THE LINE AS WINDS WITH A STRONG 850MB JET
ARE TRANSLATED TO THE SURFACE. INSTEAD OF HOISTING A SEPARATE
ADVISORY FOR THE WIND...OPTED TO HIGHLIGHT THE WIND THREAT IN THE
WINTER WEATHER ADVISORY AS BLOWING SNOW WILL LIKELY FURTHER
DETERIORATE VIABILITY THROUGH THE EARLY EVE.
BEHIND THE FRONTAL PASSAGE THIS EVENING...SUBSIDENCE SHOULD
QUICKLY BRING AN END TO ACCUMULATING SNOWFALL. IN ADDITION...WITH
MOST OF THE ATMOSPHERIC PROFILES WELL BELOW THE OPTIMUM SNOW
GROWTH ZONE...ANY SNOW POTENTIAL THAT REMAINS WILL BE LIGHT AND MORE
OR LESS FLURRIES. THE STRENGTH OF THE COLD FRONT WILL PROVIDE FOR
THE COLDEST NIGHT THUS FAR THIS WINTER AND WITH A TIGHTENING
SURFACE PRESSURE GRADIENT BETWEEN THE STRENGTHENING COASTAL LOW TO
THE EAST AND THE HIGH TO THE WEST...THE ELEVATED WINDS OVERNIGHT
SHOULD BRING MOST IF NOT ALL OF THE FORECAST AREA TO WIND CHILL
VALUES OF -25 DEGREES. WITH THE NEWEST MODEL DATA COMING IN WITH
STRONGER COLD ADVECTION AND LOWER TEMPERATURES ACROSS THE OHIO AND
NORTHERN WV COUNTIES...HAVE UPGRADED THOSE ZONES TO A WIND CHILL
WARNING. THE REMAINDER OF THE WARNING WILL STAY IN TACT AS
IS...WITH VALUES APPROACHING -25 TO -35 TOWARD SUNDAY MORNING.
DESPITE A GRADUAL WARMING IN TEMPERATURES ALOFT ON SUNDAY...HIGHS
WILL LIKELY NOT MODERATE WELL AS W-NW FLOW CONTINUES. SURFACE HIGH
WILL CONTINUE TO BUILD EASTWARD DURING THE DAY SUNDAY...HELPING TO
SCATTER OUT CLOUDS BY LATE IN THE DAY.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
ALREADY FRIGID TEMPERATURES WILL FURTHER PLUMMET AFTER NIGHTFALL
AS THE HIGH SHIFTS EASTWARD AND WIND DIMINISHES. EXPECT SUB ZERO
READINGS ONCE AGAIN ON MONDAY MORNING ALBEIT WITH LIGHTER
WIND...AND ONLY RELATIVE IMPROVEMENT THROUGH THE DAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM PERIOD REMAINS A LOW CONFIDENCE DEPICTION AS MODELS
CONTINUE TO PROG THE TUESDAY...WEDNESDAY SYSTEM TO OUR SOUTH.
MORE COLD AND OCCASIONAL CHANCES FOR SNOW SHOWERS CAN BE EXPECTED
AS SOLUTIONS INDICATE DEVELOPMENT OF A BROAD...HIGH AMPLITUDE
NORTH AMERICAN TROUGH BY MID TO LATE WEEK. WPC GUIDANCE CONTINUES
TO BE IN LINE WITH THESE TRENDS AND FEW ADJUSTMENTS WERE NEEDED
FOR THE LONG TERM FORECAST.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE MAIN SNOW SQUALL ACTION HAS EXITED TO THE EAST. SOME SCATTERED
SHSN REMAIN...THESE WILL TAPER TO FLURRIES BY MIDNIGHT WITH DRY
ARCTIC AIRMASS INCOMING. WINDS WILL CONTINUE TO GUST TO BETWEEN 25
AND 35 KNOTS THIS EVENING...BEFORE SLOWLY DIMINISHING OVERNIGHT
TO 10-20 KNOTS BY 12Z. CIGS WILL BE HIGH-END MVFR OR VFR FOR THE
MOST PART...BUT OCCASIONAL IFR VIS IN LINGERING SHSN AND BLSN WILL
CONTINUE FOR SEVERAL HOURS...BEFORE IMPROVING BY MIDNIGHT. AFTER
12Z...EXPECT MVFR/VFR CIGS TO REMAIN...WITH CLOUDS SCATTERING OUT
DURING THE LATE MORNING/EARLY AFTERNOON.
OUTLOOK.../SUNDAY THROUGH WEDNESDAY/...
RESTRICTIONS ARE POSSIBLE AGAIN WITH TUESDAY AND WEDNESDAY AS
WEATHER DISTURBANCES MOVE THROUGH.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR MDZ001.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ001.
OH...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR OHZ039>041-
048>050-057>059-068-069.
PA...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR PAZ007>009-
013>016-020>023-029-031-073>076.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR PAZ074-
076.
WV...WIND CHILL WARNING UNTIL 10 AM EST MONDAY FOR WVZ001>004-012-
021>023-041.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ023-
041.
&&Hazardous weather outlook, Feb 14, 6:05 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EST SAT FEB 14 2015
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-152315-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
605 PM EST SAT FEB 14 2015
...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-PAZ074-076-WVZ023-041-152315-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
605 PM EST SAT FEB 14 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 14, 2:47 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EST SAT FEB 14 2015
OHZ059-069-PAZ021-029-031-073>076-WVZ003-004-012-022-023-142115-
ALLEGHENY PA-BELMONT OH-FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-
MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-PRESTON WV-WASHINGTON PA-
WESTMORELAND PA-WESTMORELAND RIDGES PA-WETZEL WV-
247 PM EST SAT FEB 14 2015
...A DANGEROUS SNOW SQUALL WILL AFFECT EXTREME SOUTH CENTRAL
ALLEGHENY...EXTREME SOUTHEASTERN BELMONT...EXTREME SOUTHEASTERN
OHIO...FAYETTE...GREENE...MARSHALL...NORTH CENTRAL PRESTON...NORTHERN
MONONGALIA...NORTHERN MONROE...NORTHERN WETZEL...SOUTHERN WASHINGTON
AND SOUTHERN WESTMORELAND COUNTIES...
AT 239 PM EST...A DANGEROUS SNOW SQUALL WAS ALONG A LINE FROM
THOMPSONVILLE TO 13 MILES WEST OF NEW MARTINSVILLE...MOVING EAST AT
40 MPH.
THIS SNOW SQUALL WILL RAPIDLY DROP VISIBILITY TO NEAR ZERO. ROADS MAY
QUICKLY BECOME SNOW-COVERED AND SLICK.
LOCATIONS IMPACTED INCLUDE...
MONONGAHELA... NEW MARTINSVILLE... DONORA...
WEST NEWTON... MONESSEN... CHARLEROI...
CALIFORNIA... CENTERVILLE... WAYNESBURG...
BROWNSVILLE... MOUNT PLEASANT... SCOTTDALE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4011 7918 4010 7919 4011 7920 4007 7926
3990 7940 3986 7941 3982 7936 3981 7936
3962 7977 3968 8122 4024 8008 4019 7912
34Local storm report, Feb 14, 2:50 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST SAT FEB 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW MONACA 40.68N 80.27W
02/14/2015 M3.0 INCH BEAVER PA NWS EMPLOYEE
0215 PM SNOW BEAVER FALLS 40.76N 80.32W
02/14/2015 E2.0 INCH BEAVER PA NWS EMPLOYEE
&&
EVENT NUMBER PBZ1500967
EVENT NUMBER PBZ1500968
24Local storm report, Feb 14, 2:59 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EST SAT FEB 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM SNOW CARNEGIE 40.41N 80.09W
02/14/2015 M3.0 INCH ALLEGHENY PA TRAINED SPOTTER
1 INCH IN LAST HOUR
&&
EVENT NUMBER PBZ1500969
24Local storm report, Feb 14, 4:09 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EST SAT FEB 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM SNOW PORTERSVILLE 40.93N 80.14W
02/14/2015 M3.5 INCH BUTLER PA SOCIAL MEDIA
SINCE 6AM
0302 PM SNOW BUTLER 40.86N 79.90W
02/14/2015 E1.5 INCH BUTLER PA SOCIAL MEDIA
FROM SNOW SQUALL
0303 PM SNOW OAKLAND 39.41N 79.41W
02/14/2015 M2.0 INCH GARRETT MD TRAINED SPOTTER
BETWEEN 9AM AND 3PM
0314 PM SNOW 1 SW MARTINS FERRY 40.09N 80.74W
02/14/2015 M2.5 INCH BELMONT OH TRAINED SPOTTER
IN 1 HOUR W/THUNDERSNOW
0315 PM SNOW PENN HILLS 40.48N 79.83W
02/14/2015 E1.3 INCH ALLEGHENY PA SOCIAL MEDIA
SINCE 145PM. 4.2 TOTAL
0315 PM SNOW CECIL 40.33N 80.17W
02/14/2015 E2.0 INCH WASHINGTON PA SOCIAL MEDIA
FROM SNOW SQUALL
0325 PM SNOW 3 S FALLS CREEK 41.10N 78.81W
02/14/2015 M2.0 INCH JEFFERSON PA TRAINED SPOTTER
FRESH SNOW. 3.5 TOTAL
0327 PM SNOW CANONSBURG 40.26N 80.19W
02/14/2015 E3.0 INCH WASHINGTON PA SOCIAL MEDIA
0359 PM SNOW WASHINGTON 40.17N 80.25W
02/14/2015 M4.1 INCH WASHINGTON PA PUBLIC
STORM TOTAL
0408 PM SNOW 2 N BUTLER 40.89N 79.90W
02/14/2015 M4.0 INCH BUTLER PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ1500970
EVENT NUMBER PBZ1500971
EVENT NUMBER PBZ1500972
EVENT NUMBER PBZ1500973
EVENT NUMBER PBZ1500974
EVENT NUMBER PBZ1500975
EVENT NUMBER PBZ1500976
EVENT NUMBER PBZ1500977
EVENT NUMBER PBZ1500978
EVENT NUMBER PBZ1500979
24Local storm report, Feb 14, 4:56 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EST SAT FEB 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW OAKDALE 40.40N 80.19W
02/14/2015 M4.0 INCH ALLEGHENY PA NWS EMPLOYEE
0455 PM SNOW WASHINGTON 40.17N 80.25W
02/14/2015 M4.8 INCH WASHINGTON PA PUBLIC
&&
EVENT NUMBER PBZ1500980
EVENT NUMBER PBZ1500981
CLLocal storm report, Feb 14, 6:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EST SAT FEB 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM SNOW SALEM 40.90N 80.85W
02/14/2015 M4.0 INCH COLUMBIANA OH TRAINED SPOTTER
SNOW TOTAL
0641 PM SNOW MONESSEN 40.15N 79.88W
02/14/2015 E2.3 INCH WESTMORELAND PA TRAINED SPOTTER
FROM 2PM TO 630PM
&&
EVENT NUMBER PBZ1500982
EVENT NUMBER PBZ1500983
CLExtreme Cold/Wind Chill, Carroll
- When
- February 14, 7:00 PM EST to February 15, 3:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
A wind chill of -22 was recorded the morning of the 15th at Carrollton, with a low temperature of -7 the morning of the 16th.
Extreme Cold/Wind Chill, Columbiana
- When
- February 14, 7:00 PM EST to February 15, 12:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- AWSS
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
A wind chill of -24 was recorded the morning of the 15th at East Palestine, with a low temperature of -15 the morning of the 16th.
Extreme Cold/Wind Chill, Tuscarawas
- When
- February 14, 7:00 PM EST to February 15, 12:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
A wind chill of -22 was recorded the morning of the 15th at Sugarcreek, with a low temperature of -10 at Bolivar the morning of the 16th.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 14, 20152 deaths · 1 event
- Winter Storm in New York, February 14 to 15, 20151 death · $170,000 · 9 events
- Winter Weather in Ohio, February 14, 20151 death · 30 events
- Winter Storm and Winter Weather in Indiana, February 14, 20151 death · 18 events
- Winter Weather in Illinois, February 14, 201512 injured · $300,000 · 1 event
- High Wind and Strong Wind in Virginia, February 14 to 15, 2015$105,000 · 56 kt wind · 16 events
- Winter Storm in Ohio, February 14, 2015$200,000 · 1 event
- High Wind in South Carolina, February 14 to 15, 2015$87,000 · 50 kt wind · 8 events
- Extreme Cold and Cold in West Virginia, February 14 to 16, 201543 events
- High Wind and Strong Wind in Maryland, February 14 to 15, 2015$60,000 · 51 kt wind · 5 events
- Blizzard and Coastal Flood in Massachusetts, February 14 to 16, 2015$10,000 · 50 kt wind · 41 events
- Extreme Cold in Pennsylvania, February 14 to 16, 201536 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559935, 559936, 559938.